Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 158, NWS Atlanta, GA

May 10, 2006Stewart County, Webster County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 10, 2006, 6:02 PM EDT for Stewart County, Webster County, Georgia. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2006, 6:02 PM EDT (22:02 UTC)
Expired
May 10, 2006, 6:30 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Stewart County, GA, Webster County, GA

What was reported inside it

TimeReportWhereRemark
May 10, 6:15 PM EDTTSTM WND DMGPreston, GAWIDESPREAD TREES DOWN ACROSS COUNTY
May 10, 6:30 PM EDTTSTM WND DMGLumpkin, GAFEW TREES DOWN NEAR LUMPKIN.
May 10, 6:30 PM EDTTSTM WND DMGLumpkin, GATWO TREES DOWNED
May 10, 6:30 PM EDTHAIL 0.75Lumpkin, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 102202
SVRFFC
GAC259-307-102230-
/O.NEW.KFFC.SV.W.0158.060510T2202Z-060510T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 PM EDT WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEWART COUNTY IN WEST CENTRAL GEORGIA
  WEBSTER COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 630 PM EDT

* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DESTRUCTIVE WINDS UP TO 70 MPH.  THIS STORM WAS LOCATED NEAR
  LOUVALE...AND MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTVILLE...RICHLAND AND LUMPKIN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3223 8488 3205 8493 3197 8444 3211 8446

$$
2 follow-up statements
000 
WWUS52 KFFC 102215
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
616 PM EDT WED MAY 10 2006

GAC259-307-102230-
/O.CON.KFFC.SV.W.0158.000000T0000Z-060510T2230Z/
WEBSTER GA-STEWART GA-
616 PM EDT WED MAY 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN STEWART AND CENTRAL WEBSTER COUNTIES...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED
HAIL...AND DESTRUCTIVE WINDS UP TO 70 MPH.  THIS STORM WAS LOCATED
NEAR PRESTON...OR ABOUT 19 MILES WEST OF AMERICUS...MOVING EAST AT 65
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR WEST CENTRAL GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3223 8488 3205 8493 3197 8444 3211 8446

$$
000 
WWUS52 KFFC 102228
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
628 PM EDT WED MAY 10 2006

GAC259-307-102238-
/O.EXP.KFFC.SV.W.0158.000000T0000Z-060510T2230Z/
WEBSTER GA-STEWART GA-
628 PM EDT WED MAY 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEWART AND
CENTRAL WEBSTER COUNTIES EXPIRES AT 630 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR WEST CENTRAL GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3223 8488 3205 8493 3197 8444 3211 8446

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:30 PM EDT, 32 minutes earlier.

Area forecast discussion, May 10, 5:30 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT WED MAY 10 2006

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
LARGE UPPER LOW CONTINUES TO OVER THE WESTERN GREAT LAKES WITH A
STRONG SHORTWAVE ROTATING INTO THE OHIO AND TENNESSEE VALLEYS
OVERNIGHT. ASSOCIATED SURFACE IS FORECAST TO DEEPEN AND LIFT
NORTHEAST OUT OF THE MISSISSIPPI VALLEY DRIVING A FAIRLY SHARP COLD
FRONT THROUGH THE STATE LATE TONIGHT THROUGH THURSDAY AFTERNOON. THIS
FRONT SHOULD HAVE OUR FORECAST AREA CLEARED BY MIDDAY THURSDAY WITH
PRECIPITATION ENDING. ATMOSPHERE ACROSS GEORGIA HAS REMAINED
NOTICEABLY MORE STABLE THAN THE AIRMASS JUST TO THE WEST...BUT
SOUTHERLY FLOW HAS STARTED TO MODIFY THAT A BIT THIS AFTERNOON. I
STILL FEEL SEVERE THREAT REMAINS MORE ISOLATED ACROSS MY FORECAST
AREA WITH BEST FORCING COMING THROUGH DURING DIURNAL HEATING MINIMUM.
AFTER THIS SYSTEM CLEARS THE AREA...DRY AND MILD WEATHER SHOULD
RETURN TO THE STATE FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
UPPER LOW STARTS OUT THE EXTENDED FORECAST PERIOD NEARLY STATIONARY
OVER THE GREAT LAKES...BUT BEGINS SINKING SOUTH TOWARD THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS OVER THE WEEKEND. THIS KEEPS
TEMPERATURES MILD TO COOL ACROSS THE REGION...ESPECIALLY BY THE END
OF THE WEEKEND AND THE BEGINNING OF NEXT WEEK. THIS ALSO KEEPS US IN
THE MIX FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH WEEKEND.
ALTHOUGH THE LOWER LEVELS OF THE ATMOSPHERE WILL ONLY YIELD MARGINAL
INSTABILITY...COOL MID AND UPPER LEVEL TEMPERATURES WILL KEEP LAPSE
RATES STEEP ENOUGH FOR THE THREAT OF THUNDER AS WELL AS SHOWERS. BY
THE BEGINNING OF NEXT WEEK...UPPER LOW LIFTS BACK TO THE NORTH WITH
LESSENING CHANCES FOR PRECIPITATION THROUGH MID WEEK. TEMPERATURES
WILL REMAIN MILD TO SEASONAL.

&&

.AVIATION...
UPDATED TAFS IN MOST AREAS TO INDICATE CATEGORICAL -RA OR -TSRA
THROUGH 05Z. TSRA WILL NOT BE WIDESPREAD ACROSS ATL VCNTY BUT NEAR
KCSG..EXPECT SOME +TSRA WITH GUSTS TO 25KTS. BETWEEN 23Z AND 00Z...
COULD SEE GUSTS UP TO 40KTS AS BOW ECHO MOVES THROUGH. CIGS SHOULD
REMAIN BELOW 020 ALL NIGHT AHEAD OF COLD FRONT. VSBYS MAY DROP TO
2SM IN HEAVIER SHRA OR TSRA. WINDS WILL BECOME SW AFTER 06Z AND W
AFTER 12Z AS FRONT MOVES THROUGH. EXPECT CIGS TO CLEAR AND WIND
GUSTS TO INCREASE AS MIXING OCCURS. WIND GUSTS TO 25KTS POSSIBLE
AFTER 14Z AT KATL.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         62  71  50  72 /  60  20  10   5
ATHENS          63  74  49  78 /  60  30  10  10
GAINESVILLE     62  70  50  74 /  60  20  10  10
ROME            61  74  44  74 /  70  10  10  10
COLUMBUS        66  77  52  79 /  60  20   5   5
MACON           67  77  50  76 /  60  30  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, May 10, 11:20 AM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT WED MAY 10 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1120 AM EDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF WEST
GEORGIA THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED OVER EAST SECTIONS THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE CAROLINA COAST WILL CONTINUE TO
WEAKEN AND SHIFT FARTHER EAST TODAY AS A WARM FRONT NEAR THE GEORGIA
FLORIDA BORDER DRIFTS SLOWLY NORTHWARD. A COLD FRONT WILL MOVE EAST
FROM THE MISSISSIPPI RIVER VALLEY REGION...APPROACHING GEORGIA
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ISOLATED SEVERE STORMS THIS AFTERNOON AND
TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR
THESE THUNDERSTORMS WILL BE WEST OF A LINE FROM BLUE RIDGE TO
ATLANTA TO SANDERSVILLE...AND BETWEEN THE HOURS OF 4 PM AND
MIDNIGHT. EAST OF THE BLUE RIDGE TO ATLANTA TO SANDERSVILLE
LINE...SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
TONIGHT WITH FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN BEING
THE PRIMARY HAZARDS.

.DISCUSSION...
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE
INTO NORTH AND CENTRAL GEORGIA THIS AFTERNOON AS A WARM FRONT LIFTS
ACROSS THE AREA. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO TONIGHT AS A COLD FRONT MOVES EAST FROM THE
MISSISSIPPI VALLEY REGION. WITH CAPES INCREASING INTO THE 1000 TO
1500 RANGE AND LIFTED INDICES APPROACHING MINUS 5 THIS AFTERNOON...A
FEW OF STORMS COULD BECOME SEVERE OVER WEST SECTIONS...PRODUCING
LARGE HAIL AND DAMAGING WINDS. OVER EAST SECTIONS...SOME OF THE
STORMS MAY BE STRONG...BUT ARE EXPECTED TO STAY BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY...MAINLY DURING
THE MORNING. THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, May 10, 4:13 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
413 PM EDT WED MAY 10 2006

GAZ042-052-066-102045-
413 PM EDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN WEST TROUP...HEARD AND SOUTH CARROLL COUNTIES UNTIL 445 PM EDT...

 AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 13 MILES WEST OF BOWDON TO 29 MILES
SOUTHWEST OF WEST POINT...MOVING EAST AT 45 MPH.

RAINFALL AMOUNTS UP TO ONE INCH CAN BE EXPECTED OVER THE NEXT HOUR
ACROSS WEST TROUP...HEARD AND SOUTH CARROLL COUNTIES...INCLUDING THE
CITIES OF CARROLLTON...FRANKLIN AND LA GRANGE. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.

16
Special weather statement, May 10, 4:32 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
432 PM EDT WED MAY 10 2006

GAZ078-089-102100-
432 PM EDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WIND GUSTS AND FREQUENT
LIGHTNING IN WEST MUSCOGEE AND HARRIS COUNTIES UNTIL 500 PM EDT...

AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES WEST OF JONES CROSSROADS TO 24
MILES WEST OF FORTSON...MOVING EAST AT 45 MPH.

RAINFALL AMOUNTS UP TO ONE INCH CAN BE EXPECTED OVER THE NEXT HOUR
ACROSS WEST MUSCOGEE AND HARRIS COUNTIES...INCLUDING THE CITIES OF
COLUMBUS AND HAMILTON. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.

16

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:56 PM EDTSevere Thunderstorm WarningFFCHarris49 min
May 10, 4:59 PM EDTSevere Thunderstorm WarningFFCMuscogee46 min
May 10, 5:26 PM EDTTornado WarningFFCHarris34 min
May 10, 5:42 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee48 min
May 10, 6:01 PM EDTSevere Thunderstorm WarningFFCMarion29 min
May 10, 6:12 PM EDTSevere Thunderstorm WarningFFCSchley, Sumter48 min
May 10, 6:42 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Macon48 min
May 10, 7:27 PM EDTSevere Thunderstorm WarningFFCWilcox48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.